Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 83, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 13, 2002, 7:34 AM EDT for Knox County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2002, 7:34 AM EDT (11:34 UTC)
- Expired
- May 13, 2002, 8:15 AM EDT
- In force
- 41 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Knox County, KY
The radar
The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 5:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.6 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 131134
SVRJKL
KYC121-131215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
733 AM EDT MON MAY 13 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KNOX COUNTY
* UNTIL 815 AM EDT
* AT 733 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER MOORE
HILL...OR 14 MILES WEST OF BARBOURVILLE...MOVING NORTHEAST AT 55
MPH.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 65 MPH.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT
MONDAY MORNING FOR SOUTHEASTERN KENTUCKY.
LAT...LON 3686 8406 3696 8410 3699 8403 3697 8397
3705 8389 3702 8375 3696 8369
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:15 AM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, May 13, 3:15 AM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 315 AM EDT MON MAY 13 2002 06Z SFC ANALYSIS SHOWS TWO CENTERS OF LOW PRESSURE...ONE NEAR CLE AND ANOTHER NEAR MEM...ALONG A WAVY FRONT PRESSING INTO KENTUCKY FROM THE NORTHWEST. ON RADAR...THE NEAREST MCS DIED OUT JUST BEFORE IT GOT HERE...BUT ITS GUST FRONT WAS ABLE TO SUSTAIN A LINE OF STRONG THUNDERSTORMS THAT ARE CURRENTLY CROSSING OUR NORTHEAST COUNTIES. JUST SCATTERED STRATIFORM RAIN FOLLOWS THIS. ON SATELLITE...THE CLOUDS HAVE WARMED OVER THE EASTERN PORTION OF THE FRONT WHILE COOLER CLOUD TOPS ARE PRESSING EAST INTO SOUTHERN INDIANA ON THAT PART OF THE FRONT. EXPECT THESE TO MOVE EAST DURING THE MORNING AS THINGS BECOME ACTIVE AGAIN IN A COUPLE OF HOURS. THE MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH THE PERIOD AS THE TROUGH FROM THE SOUTHERN PLAINS PASSES THROUGH TODAY AND ANOTHER DROPS INTO THE OHIO VALLEY FROM CANADA TONIGHT. THE AVN IS JUST A TOUCH FASTER THAN THE OTHER TWO AT 18 HOURS BUT THIS IS INCON- SEQUENTIAL TO OUR WEATHER TODAY. THE NEWLY ESTABLISHED EASTERN TROUGH THEN SLIDES EAST RETURNING KENTUCKY TO ZONAL FLOW. SEVERAL SHORTWAVES WILL PASS THROUGH THE OHIO VALLEY IN THIS FAST FLOW LATER IN THE WEEK. AS FOR SENSIBLE WEATHER...THE MESSY SYSTEM MOVES THROUGH THIS MORNING WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED BEFORE FROPA. HIGH PWS...IN THE 1.8 INCH RANGE...AND PLENTY OF UPPER LEVEL DIVERGENCE WILL CONTINUE OUR THREAT OF HEAVY TO EXCESSIVE RAINS. ACCORDINGLY...WILL ISSUE A STATEMENT LATER THIS MORNING UPDATING THE STATUS OF THE FFA. THE WINDS WILL BE QUITE BREEZY JUST AHEAD OF AND AFTER FROPA. EXPECT TEMPERATURES TO SLOWLY FALL IN THE RAIN AND COLD POOLS FROM ANY THUNDERSTORM CLUSTER, AND EVENTUALLY IN CAA ON NORTHWEST WINDS. FOR TONIGHT...NOT AS CLEAR CUT AS MOST POST FRONTAL EVENTS. THE SECONDARY TROUGH...UPSLOPE FLOW...AND PLENTY OF LOW LEVEL MOISTURE WILL KEEP A RISK OF SHOWERS OR DRIZZLE ACROSS EAST KENTUCKY FOR MUCH OF THE NIGHT. WILL GO WITH A SMALL (20 TO 30) POPS TONIGHT FOR MOST OF MY CWA. FOLLOWING THIS THE WEATHER WILL BE MUCH MORE STRAIGHT FORWARD WITH HIGH PRESSURE AND MOSTLY CLEAR SKIES THROUGH THURSDAY. BY THE END OF THE WEEK THOUGH ANOTHER FRONT BEGINS PRESSING DOWN TOWARD THE OHIO VALLEY WITH WAVES RIPPLING ALONG IT. LOOKS LIKE THUNDERSTORM CHANCES ARE JUSTIFIED FROM THURSDAY AFTERNOON INTO SATURDAY WHEN THE MAIN SYSTEM PULLS OUT SIMILAR TO THE ONE WE ARE FACING TODAY. PREFER THE COOLER NGM MOS NUMBERS TONIGHT...THE REST ARE SIMILAR... DID NOT DEVIATE MUCH. AS FOR IFPS/GFE...POPULATED GRIDS WITH MESOETA TEMPS/WINDS THROUGH 60 HOURS. VERY LITTLE CHANGED BEYOND THAT. WORK ZONES AVAILABLE BEFORE TOO LONG IN THE AFOS PRODUCT SDFOZFJKL. PRELIMINARY CCF LOZ 65/42 64/41 +2-0 JKL 66/41 62/45 +210 .JKL...FLOOD WATCH FOR ENTIRE CWA THROUGH 4 PM MONDAY. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:26 AM EDT | Severe Thunderstorm Warning | JKL | Laurel, Whitley | 49 min |
| May 13, 8:43 AM EDT | Severe Thunderstorm Warning | JKL | Letcher, Pike | 32 min |
| May 13, 8:48 AM EDT | Severe Thunderstorm Warning | JKL | Letcher, Pike | 27 min |
| May 13, 2:11 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Owsley | 34 min |
| May 13, 2:24 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 36 min |
| May 13, 2:51 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Magoffin | 24 min |
| May 13, 3:14 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 16 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.